Format

Send to

Choose Destination
See comment in PubMed Commons below

Extrapyramidal adverse effects associated with sertraline.

Abstract

1. Extrapyramidal adverse effects have been reported with the selective serotonin re-uptake inhibitor (SSRI) antidepressants, particularly fluoxetine and paroxetine. 2. Recently, the SSRI sertraline has also been associated with treatment-emergent extrapyramidal syndrome (EPS) side effects. A review of the literature identified thirteen published cases of sertraline-induced EPS, several of which were confounded by the presence of concomitant medications, and few reported quantitative data using rating scales. 3. We present another case of EPS associated with sertraline in which daily ratings were obtained using the Abnormal Involuntary Movement Scale. 4. This review and case report add to the small but growing literature suggesting that sertraline, like the other SSRI's may cause significant extrapyramidal side-effects. These movement disorders presumably occur through an interaction between serotonergic and dopaminergic pathways, providing an important clinical correlation of interactions between these neurotransmitter systems.

PMID:
9723116
[Indexed for MEDLINE]
PubMed Commons home

PubMed Commons

0 comments
How to join PubMed Commons

    Supplemental Content

    Full text links

    Icon for Elsevier Science
    Loading ...
    Support Center